What is an acetaminophen overdose?
Acetaminophen (APAP) overdose means taking more APAP than it is safe to take. It may also be called APAP poisoning. APAP is called paracetamol in countries outside the United States. When used correctly, APAP is a safe drug that decreases or takes away pain and lowers fevers. Many medicines contain APAP, including some that you can buy without a prescription.
What causes an acetaminophen overdose?
The most APAP that is safe for most people to take is 4,000 milligrams (4 grams) in a 24-hour period. An overdose means you have taken more than 4,000 milligrams (4 grams) in a 24-hour period.
- Planned overdose: Sometimes people take too much APAP on purpose to harm themselves.
- Unplanned overdose: An accidental overdose may occur because of any of the following:
- Taking more APAP than recommended: Sometimes people take too much APAP if their pain or fever did not go away after taking the recommended dose. Sometimes people take APAP for too many days in row.
- Taking more than one medicine at a time: There are many medicines that contain APAP along with other drugs. These include medicines for colds, the flu, allergies, or trouble sleeping. You may have taken more than one medicine that contains APAP, and the total was too much.
- Taking extended-release forms: When you take extended-release pills, the medicine stays in your body longer. You are supposed to take these medicines less often than you would take regular APAP. If you took this medicine too often, you ended up with too much in your body at one time.
What are the signs and symptoms of an acetaminophen overdose?
You might not have any signs or symptoms at first. Early signs and symptoms may make you feel like you have the flu. There are common signs and symptoms for each stage of an APAP overdose. If the overdose is treated right away, you might have fewer or easier symptoms in the later stages.
- First 24 hours:
- Nausea, vomiting, stomach pain, and loss of appetite
- 24 to 72 hours after the overdose: You may have any of the symptoms listed above, plus:
- Pain in your upper right side
- Dark-colored urine
- Urinating less often than normal
- Skin and the whites of the eyes turn yellow
- 72 to 96 hours after the overdose: This is the most serious stage. You may have any of the symptoms listed above, plus:
- Blood in your urine
- Fever, lightheadedness, fainting
- Fast breathing, trouble breathing
- Extreme weakness or tiredness
- Feeling very hungry, shaking
- Blurred vision, a fast heartbeat, headache that will not go away
- Trouble staying awake
How is an acetaminophen overdose diagnosed?
Tell your healthcare provider when you took the APAP and how much you took. He may ask you how long you have been taking APAP. He may ask you about other medicines that you take and when you take them. Your healthcare provider may ask you about your health and if you have any problems, such as liver disease. He may ask you if you drink alcohol and how much you drink. Your healthcare provider will take your vital signs, such as your blood pressure and temperature. He may check your skin for color changes and your stomach for pain. You may need blood taken for tests. The blood can be taken from a blood vessel in your hand, arm, or the bend in your elbow. You may have these or other tests:
- APAP blood level: The amount of APAP can be measured in your blood.
- Liver function tests: Liver function tests can show if your liver is working properly.
- Prothrombin time (PT) and INR rates: These tests measure how long it takes for your blood to clot. If your liver is damaged, you blood may not clot properly. You could have serious bleeding problems.
How is an acetaminophen overdose treated?
APAP overdose is a serious problem. Treatment should be started as soon as possible. The treatment depends on how much time has passed since the overdose. Treatment also depends on whether the overdose happened all at one time or over a longer period of time. With treatment, most people recover completely after an APAP overdose. The symptoms slowly get better, often within 7 days. The symptoms may take longer to go away if the liver was damaged. Ask your healthcare provider for more information on treating APAP overdose. You may have any of the following treatments:
- Activated charcoal: Activated charcoal helps to soak up the APAP that is still in your stomach. Activated charcoal will make you vomit.
- Gastric lavage: Gastric lavage is also called having your stomach pumped. The healthcare provider clean out your stomach to get rid of the APAP.
- Emetics: Emetics are medicines that cause you to vomit.
- Acetylcysteine: Acetylcysteine is an antidote. If your body has already digested the APAP, it stops the effect of the overdose. It also prevents some of the problems caused by an overdose.
- Cimetidine: You may be given cimetidine or another stomach medicine to slow down the effects of APAP.
What the risks of an acetaminophen overdose?
- If you drink alcohol (3 or more drinks every day) or smoke cigarettes, an APAP overdose could be more serious. Lower doses of APAP (less than 4,000 milligrams) can be dangerous if you also take other medicines, herbs, or supplements. This is because some medicines cause APAP to stay in your body longer than normal.
- Sometimes, less than 4,000 milligrams is still enough to poison some people. This includes people who take APAP every day or people who have liver disease. If your APAP overdose is not treated, you could have liver damage or liver failure. Liver failure can be life-threatening. Sometimes the liver stops working completely, and the person needs a liver transplant. Liver failure could lead to a serious infection, kidney damage, bleeding problems, coma, brain injury, or death. Treating your APAP overdose could save your life. Talk to your healthcare provider about these and other risks.
How can an acetaminophen overdose be prevented?
- Read labels carefully: Read the labels of all the medicines that you take. If your medicine contains APAP, it will be listed in the active ingredients section. Check carefully to see if the APAP is a regular or extended-release form. Ask your healthcare provider if you are not sure what is in your medicine.
- Take the correct dose: Make sure you take the right amount and wait the right number of hours between doses. Never take more than the label says to take. Do not take APAP for more days than directed. If the medicine came with a special device such as a spoon or dropper, use that device to measure your medicine.
- Do not take acetaminophen for too many days in a row: Do not take APAP for more than 10 days to treat pain, unless your health healthcare provider tells you to. Do not take APAP for more than 3 days to treat a fever, unless your health healthcare provider tells you to. Your pain or fever may need to be treated another way if it lasts more than a few days.
- Do not take more than 1 type of acetaminophen at a time: Many combination medicines contain APAP. Make sure the total dose of APAP you take is not more than 4,000 milligrams (4 grams) in 1 day. Ask your healthcare provider if you are not sure how much you are taking.
Where can I find more information?
- 24-Hour Nationwide Poison Control Hotline
National Capital Poison Center
3201 New Mexico Avenue, Suite 310
Washington , DC 20016
Phone: 1- 800 - 222-1222
Web Address: http://www.poison.org
- US Food and Drug Administration
10903 New Hampshire Avenue
Silver Spring , MD 20993
Phone: 1- 888 - 463-6332
Web Address: http://www.fda.gov
When should I call my healthcare provider?
Call your healthcare provider if:
- You have a fever.
- You have taken too much APAP by mistake, but you do not have any signs or symptoms.
- You have pain in the upper right side of your abdomen.
- You have questions or concerns about your medicine.
When should I seek immediate help?
Seek care immediately or call 911 if:
- Someone you know takes too much APAP and is unconscious.
- You feel confused or more tired than usual, or you are sweating more than normal.
- You have severe nausea and vomiting. You cannot have a bowel movement. You cannot urinate.
- Your skin and the whites of your eyes turn yellow.
You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© 2014 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
Learn more about Acetaminophen Overdose
Drugs associated with:
Micromedex® Care Notes:
Related encyclopedia articles: